Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


anemia?
Jun 5, 2001

i'm sorry for my english,i hope you can understand. I'm hiv + Vl 400,000 cd4 150 in jan.2001 start W/viracept+ combivir now VL <80,cd4 400 everything is fine except for i think my anemia:hb 12.8 rbc3.1 mill.macrocitosi The lab say is normal value for hb(range for male 12-18) my dr.say is not important to treat this little anemia ,he's happy to see macrocitosi cause can see i'm taking my drug.What your opinion? I wan to thank you in advance and for all the time you using for us tanks again ,GP from Italy

Response from Dr. Frascino

Dear GP in Italy,

Oh I do love Italy! I think I should come to Italy to examine you. We could have some wonderful gnocchi and Chianti, and I'll tell you all about anemia. OK? By the way, your English is far better than my Italian!

The normal range for hemoglobin in males is usually 14018, but can be a bit lower in some laboratories. You have been on your meds since January 2001, and now your hemoglobin is 12.3 and you have "macrocitosi," which we call macrocytosis (but I much prefer "macrocitosi!"). Macrocytosis means your red blood cells are larger than usual. This is frequently seen in people taking AZT, which is a component of your Combivir (AZT+3TC). My guess is that your hemoglobin has been drifting down since you started your meds. Check your laboratory tests over the past 6 months and see if the hemoglobin has been declining. If so, AZT is the most likely cause.

When to treat? Well, I personally suggest treating before you develop a significant problem with anemia, for example exercise intolerance, fatigue, shortness of breath, etc. Your hemoglobin is not significantly low by the standards of your laboratory at the moment, but it may continue to drop. Ask your doctor to check it frequently - every month or two. If you begin to feel fatigued or have the other signs of anemia, check it sooner. Treatment of HIV-related anemia has been shown to dramatically improve energy level and quality of life. Treatment is even associated with improved survival.

I will now have a shot of anisette and toast your good health. Salute! Mi scrive di nuovo si abbia piu di domande, per piacere. Buona fortuna! Ciao.

Dr. Roberto


Previous
Testosterone, Bound or Free ??
Next
free test/versus total testosterone

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement